Get E-Book on COVID-19

Q. My diabetic mother has a numb feeling in her lower limbs. Any advice?

Answered by
Dr. Zulfiqar Ahmed
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Jul 27, 2020

Hi. I need your assistance. My mother is a known diabetic , however defaulted in her medication leading FBS level of 17mg/dl and causing severe weight loss and cataract . she was placed on insulin ( novomix) which she took for 2 months, however after every insulin injection she complains of severe pinching pain that radiates from the site of the injection to other body parts( not specific) . she stopped the insulin and presently on medication ( Amaryl and Gavus met) and it has been more than 3 months but she Still complains if the insulin injection pain, and it seem to be affecting her sleep and everything. We have seen doctors in my home country but no one seem to help. Her sugar has been normal for awhile but the insulin injection pain is the major problem. Any advise?

Dr. Zulfiqar Ahmed

Diabetology Endocrinology
# Hi
Thanks for your query
U mentioned 17 mg may be ur confused it should be 17 mmol I think.
May be pain is due to the nerve which may hit accidentally during injection especially as ur telling it’s a radiating pain. It may be sharp and like an electric current
If so
She can take
Tablet lyrica 75 mg once at night daily
Increase after a week to 150 mg at night if she doesn’t feel any problems with 75 mg
She may need to continue for few weeks at least
Let me know after a week of taking medication
Thanks

Was this answer helpful?

 | 
Thank you. I got the medication and she has been taking it, her sleep pattern is better and the electrical pain is reduced drastically, however she still complains of itching and mild pain during extreme weather and off and on numb feeling on her lower limb. She feels the insulin she took is Still moving in her body and sometimes forms lumps in the site of injections giving. Her sugar today is 7mmol. I read on the side effects of lyrica and it looks scary, so far we have notice drowsiness.

Dr. Zulfiqar Ahmed

Diabetology Endocrinology
#

Hi Thanks for response and follow up. Don’t worry about side effects. It’s not that every one will have these bad effects of the drug. Its statistics about the people who took this medication and if any one had any abnormal feeling they record it so if some one develops any thing we know it’s because of this medicine Her drowsiness will also improve with time. Please continue that. This numbness and pins on her lower limbs is due to diabetic neuropathy which she developed due to diabetes and lyrica is the treatment for it. U need to reassure her that nothing is wrong and the insulin which she took was out of her body in few hours of injecting and her pains will get better with this lyrica. As I told u it’s not that every body will get all the bad effects. Just please continue the medication. If she is still on 75 mg u can increase it to 150 at night. Use it for 2 more weeks. Thanks

What’s feeling is because how it affected her sleep and her routine life so it will be fine with time.


Was this answer helpful?

 | 
So she should continue with the 75mg for how long?or should we increase the dose? she also complained of panic attacks too.

Dr. Zulfiqar Ahmed

Diabetology Endocrinology
# Because she suffered with that pain she developed fear of insulin and when the fear reaches its peak it can lead to panic attacks.
For panic attack I will tell u relaxation techniques hopefully it will help her.
Sit comfortably with your back straight. Put one hand on your chest and the other on your stomach.
Breathe in through your nose. The hand on your stomach should rise. The hand on your chest should move very little.
Exhale through your mouth, pushing out as much air as you can while contracting your abdominal muscles. The hand on your stomach should move in as you exhale, but your other hand should move very little.
Continue to breathe in through your nose and out through your mouth. Try to inhale enough so that your lower abdomen rises and falls. Count slowly as you exhale.
If you find it difficult breathing from your abdomen while sitting up, try lying down. Put a small book on your stomach, and breathe so that the book rises as you inhale and falls as you exhale.
Or simply she can take deep breath in through her nose and count from 1-7 then pause and then take deep breath out through mouth and count from 1-11 then pause and repeat it again. This she can do for for multiple time 5-10 depending upon how much is easy for her.
Hopefully this will help her to relax.
She should do simple exercises like stretching or even if she can walk about 30 minutes at least daily.
If she still feels stressed anxiety and panic attack please let me know then we will see if some medications can help her. But first she can try these relaxation techniques
Thanks

Was this answer helpful?

 | 

Related Questions:
Diabetes
Is it safe to take Gabapentin for diabetic neuropathy?
Having panic attack, anxiety, and fear of brain tumour for past six years. Please help.
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have constant fight or flight feeling. Is it due to panic attack?

Query: Hi doctor, I have what I believe is a panic disorder. I have episodes where my stress gets too high something gets triggered and I felt stuck in constant fight or flight like a constant panic attack which lasts for atleast 2 months. Sometimes I can be calm in the evening but the next morning the pa...  Read Full »

I have diabetic retinopathy and get nocturnal body pain after ischemic stroke. Please help.

Query: Hello doctor, I am 54 years old. I have been diabetic for long years and under insulin. I also suffer from diabetic retinopathy for two years. I did more Avastin injection and laser sessions. Eight months ago, I had an ischemic stroke just a few months after the injections. My blood pressure was v...  Read Full »

Diabetes Mellitus and Oral Health

Article Overview: This article emphasizes the impact of diabetes mellitus on oral health problems and its management. Read Article


Diabetes mellitus is a metabolic disorder which affects the uptake and use of glucose by the human body. As a result, the glucose level in the blood rises beyond normal which has an overall impact on the general health and oral cavity. Types Of Diabetes Insulin-dependent diabetes mellitus: It oc...  Read Article

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.